Chemotherapy delay caused by ALP

  • 14 replies
  • 69 subscribers
  • 460 views

Hi everyone,

Joined few days ago and decided to finally introduce myself. 

I’m 45 year old mother of a lovely 10 year old son who’s has been diagnosed with secondary breast cancer two months ago, HER2 triple positive.

By the time I felt and noticed my lump, I had spreads to my spine, pelvic, sternum and my ribs. 
Left breast upper quarter tumor 8.6cm.


As you know, all required tests take time so it took me just under three months to have my first chemo.

After being a nerve wreck while going under them tests, by the time I had my first infusion I was relieved the tumors will be finally slowly delt with.

Meant to be having my second infusion three weeks later but this is yet to happen as my liver ALP shot sky high. For the last two weeks still showing 877 :-( and only dropped by 97 since then. 

I had ultrasound on my liver last week and was told at the time, it was perfectly fine so another bloods tomorrow to see if the levels of alkaline phosphate have dropped enough for me to be infused. 

I was put in contact with a palliative team a month ago as my lower spine was hurting badly so was told to take daily naproxen (which my oncologist advised me to stop two weeks ago to help the levels of ALP to come down) and currently only on slow release morphine and paracetamol. 


I have done a lot of reading and my abnormal levels of ALP could be apparently caused by the chemo infusion itself or even the bones reacting to the drug. 

I am trying to stay positive and my hubby is very good but lately I have been feeling rather low and concerned about the delay and its effect on my body. 

Apologies for such a lengthy one but I’m wondering if anyone on here had a similar set back?

Thank you kindly, Kate 

  • Hi Kate, I don't have the same cancer as you but on the incurables we'er all in the same boat and understand your feelings cos we've been there. One of the ladies with BC I'm sure will pop in to chat to you. Come here to let of steam have a rant or a joke, yes we do laugh. Sombody is always here to offer uou support or advice,  or just an ear to listen.  My first bit of advice is be kind to yourself.  If tired  rest, if hungry eat. When your ready make memories with your boy. Keep posting. XX

    MOI

  • Thank you for reaching out  x 

  • Hello Kate from another Kate!

    Welcome to this forum....it isn't one we wanted to join, but it is a very supportive place to be.

    I don't have the same cancer as you, but I have experienced setbacks and delays in treatment. Most people have! I was looking at some statistics the other day, although I can't remember the figures, a high number of people don't have a smooth uneventful path through chemo. It isn't surprising, as they are powerful drugs, and can have some unwanted effects.

    Most of us understand the frustrations and anxieties caused by delays to treatment, as we have been there too. I was reassured that a temporary pause in treatment will not cause a problem with its effectiveness...the treatment you've had will still be working in your body now.

    If you get the same side effect again, your oncologist may decide to try a different drug. There are always alternatives available. They can also adjust the dosage for some drugs, to see if this helps....so don't despair! There will be a solution.

    In the meantime, I hope you keep posting and get to know everyone on here. It is a very friendly forum!

    Kate

  • Thank you for your kind words️

    I’m trying to stay positive and away from Dr Google as it doesn’t help the way I feel for sure!

    It is all still pretty new to me so I need to remember to stay patient and take each day as it comes ( something that I was always so good before being diagnosed but lately struggling with it big way) 

    Plenty of hugs x 

  • Yes, Dr Google is not the place to visit! Most of the info is out of date, or negative. It doesn't help. If you must, only visit reliable sites like NHS.

    If you do have questions, the best thing to do is phone the Macmillan helpline, or put a question online in the 'Ask the Expert' section...though it can take a couple of days to get a reply.

    Have you got a named support/oncology nurse? They can also be really helpful, but also quite busy, and may not reply immediately.

    The waiting is the worst thing about all this...especially at the beginning. I hope your treatment does settle down into a routine, which you'll find makes it all easier to cope with.

    I know this is impossible, but try not to focus too much on your cancer, especially while you're waiting. Try to put your thoughts/actions into your family, friends, hobbies....your 'normal' life and keeping it going is the most important thing!

    Cheers

    Kate

  • Hi Kate (KS78) A warm welcome to this terrific Group! Yes we all have incurable cancer but we support one another day and night! I think it would be unusual not to have some sort of delay in treatment, no matter what kind of treatment you are on. I had to have several breaks due to side effects and thought the drugs may not work because of it. However they worked fine! I too have liver problems as a lot of drugs can cause it!

    I think the worst thing you can do is worry! Let's face it worrying won't change anything, so why waste energy!

    Love Annette x

    Yesterday is History, Tomorrow is a Mystery, Today is a Gift!!!
  • Hi  

    A very warm welcome to the group. Nobody would choose to join voluntarily but we are a good crowd, as you've seen by the replies. I'm sorry to read of your diagnosis and the setbacks to your treatment. It will work itself out and your medical team will do their very best for you.

    These groups may be helpful for you if you wanted to join.

     Breast cancer forum 

     Secondary breast cancer forum 

    If you want to compare treatment/symptoms etc, you can click on anyone's username to read their profile. It is a good idea to write a profile yourself as it helps others in their replies to you and saves you repeating yourself. Just click on your own username then profile and save when you've written it.

    Best wishes for your treatment 

    A x

    What is a Community Champion?

    I am a Macmillan volunteer. 

    Macmillan Support Helpline

    0808 808 00 00 

    7 days a week between 8am -8pm

  • Hi Kate and very warm welcome to this lovely group we are all in the incurable gang unfortunately there is always someone here to be have a chat n a laugh 

    Lee

  • Welcome Kate. I am another metastatic breast cancer patient, but in my case triple negative rather than triple positive, so our treatment paths / options are different. I have had several set backs along the way including having to stop immunotherapy because my immune system had a pretty good go at messing me up so definitely understand your frustrations. I hope they are able to get the right balance for you. 

  • Hello everyone Relaxed

    I had a positive news on my delayed treatment as my liver ultrasound was clear and unremarkable. Also, my liver ALP has dropped down in a week by 355 units so I am getting my second infusion tomorrow! 

    Thank you all for your positive messages, they’re all much appreciated   

    Kate x